Pennsylvania, 2016

Damaging Winds in Pennsylvania, June 11, 2016

June 11, 2016 · NWS PBZ · 4 events in 3 counties and zones

Scattered strong thunderstorms with isolated severe storms developed along a weak trough moving across western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered strong thunderstorms with isolated severe storms developed along a weak trough moving across western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 11, 4:36 PM EST, 44 minutes earlier.

Area forecast discussion, Jun 11, 4:36 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
536 PM EDT SAT JUN 11 2016

.SYNOPSIS...
Shower and thunderstorm chances will increase this afternoon and
tonight as a cold front approaches. Dry and cooler weather is then
expected Sunday and Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
The early eve update featured only cosmetic and timing adjustments
to hourly trends as warm mid level air has inhibited widespread
convection. Focus for scattered evening convection will continue
to be remnant boundary sagging across the Pittsburgh area. Given
instability, dry air aloft, and mid level wind field, marginally
severe wind gusts will remain the slight severe threat.

A cold front will cross late tonight, too late to tap into the
potential this afternoon. Enough moisture and instability should
remain for at least a few showers/thunderstorms along the passing
front, but coverage is not expected to be widespread. The front
itself will usher in an airmass change with cooler and drier air.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
High pressure will rule for Sunday night and Monday, with dry
weather and comfortable dewpoints. Sunday night temperatures will
be several degrees below normal, while values on Monday rebound
towards climatology.

The ridge across the Mississippi Valley and the Deep South will
start to flatten later on Monday and into Tuesday. The CWA will
remain in the northwest flow pattern aloft. Weak ripples riding
the flow may generate some scattered showers and a few
thunderstorms Monday night and Tuesday. Maintained low chance pops
during this period. Temperatures will creep upward as low level
WSW flow develops.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The northwest flow pattern will continue into Thursday. Kept
mostly chance PoPs in the forecast through then with hard-to-time
waves dropping through the flow. A more significant wave may drop
through the area Thursday night, pushing the storm track to the
south. High pressure is then expected for Friday and Saturday with
drier weather. Temperatures near or just above seasonal levels are
forecast through the period.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
VFR conditions are forecast through the period with gusty winds
persisting through the evening. Isolated to scattered
thunderstorms will mainly plague ports from BVI to LBE.

A cold front will arrive late tonight. Lack of moisture along the
front should limit shower potential, although cloud cover will
increase. Also, winds will shift from southwest to northwest with
the passage of the boundary.

.OUTLOOK /Sunday Night through Thursday/...
VFR conditions are expected through the early part of next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 11, 3:26 AM EST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 AM EDT SAT JUN 11 2016

OHZ041-PAZ007>009-013>016-020>023-073-074-120830-
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-WESTMORELAND RIDGES-
426 AM EDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND WESTERN PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE MAIN
THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ029-031-075-076-
WVZ001>004-012-021-509>514-120830-
GARRETT-TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
426 AM EDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG...TO POSSIBLY SEVERE...THUNDERSTORMS ARE POSSIBLE TODAY
AND TONIGHT. ANY SEVERE STORMS WILL BE ISOLATED. THE MAIN THREAT
IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 11, 4:32 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT SAT JUN 11 2016

PAZ014-020-021-112215-
BUTLER-ALLEGHENY-BEAVER-
532 PM EDT SAT JUN 11 2016

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHEASTERN BEAVER...SOUTHWESTERN BUTLER AND
NORTHWESTERN ALLEGHENY COUNTIES...

AT 531 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR NEW BRIGHTON TO NEAR BEAVER TO
CHESTER. MOVEMENT WAS EAST AT 45 MPH.

WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...                     ROSS TOWNSHIP...
MCCANDLESS TOWNSHIP...            CRANBERRY...
MOON TOWNSHIP...                  FRANKLIN PARK...
ALIQUIPPA...                      HAMPTON TOWNSHIP...
ROBINSON TOWNSHIP...              ECONOMY...
BELLEVUE...                       KENNEDY TOWNSHIP...
AMBRIDGE...                       WEXFORD...
WEST VIEW...                      STOWE TOWNSHIP...
MCKEES ROCKS...                   CORAOPOLIS...
AVALON...                         BADEN...

THIS INCLUDES THE FOLLOWING HIGHWAYS...

  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 22 AND 38.

  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 59 AND 81.

  INTERSTATE 279 IN PENNSYLVANIA BETWEEN MILE MARKERS 6 AND 13.

  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 47 AND 63.

TORRENTIAL RAINFALL ALSO IS OCCURRING WITH THESE STORMS AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4050 8002 4037 8019 4045 8032 4048 8036
      4066 8023 4075 8019 4071 7991
TIME...MOT...LOC 2131Z 290DEG 37KT 4075 8025 4066 8034 4063 8054

KRAMAR
Special weather statement, Jun 11, 4:37 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
537 PM EDT SAT JUN 11 2016

OHZ059-069-112200-
MONROE-BELMONT-
537 PM EDT SAT JUN 11 2016

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHEASTERN MONROE AND SOUTHWESTERN BELMONT
COUNTIES...

AT 537 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BARNESVILLE...
MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEALLSVILLE...                    JERUSALEM...
WILSON...                         SOMERTON...
ALLEDONIA...

TORRENTIAL RAINFALL ALSO IS OCCURRING WITH THIS STORM AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3987 8118 3997 8114 3993 8085 3980 8090
TIME...MOT...LOC 2137Z 281DEG 32KT 3990 8111

KRAMAR
Special weather statement, Jun 11, 4:51 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
551 PM EDT SAT JUN 11 2016

PAZ022-023-073-112215-
INDIANA-WESTMORELAND-ARMSTRONG-
551 PM EDT SAT JUN 11 2016

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHWESTERN INDIANA...SOUTHWESTERN ARMSTRONG AND
NORTHWESTERN WESTMORELAND COUNTIES...

AT 551 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
APOLLO...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VANDERGRIFT...                    APOLLO...
PLUM...                           NEW KENSINGTON...
LOWER BURRELL...                  HARRISON TOWNSHIP...
LEECHBURG...                      FREEPORT...
NORTH APOLLO...                   WEST LEECHBURG...
AVONMORE...                       ORCHARD HILLS...
SALTSBURG...                      OKLAHOMA...
WEST LEBANON...                   EAST VANDERGRIFT...
HYDE PARK...                      NORTH VANDERGRIFT...
SHELOCTA...                       JACKSONVILLE...

TORRENTIAL RAINFALL ALSO IS OCCURRING WITH THIS STORM AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4040 7931 4052 7970 4054 7973 4055 7975
      4061 7973 4061 7972 4064 7969 4065 7969
      4066 7970 4068 7969 4066 7924
TIME...MOT...LOC 2151Z 283DEG 33KT 4059 7960

KRAMAR
Special weather statement, Jun 11, 4:52 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
552 PM EDT SAT JUN 11 2016

PAZ014-112215-
BUTLER-
552 PM EDT SAT JUN 11 2016

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT CENTRAL BUTLER COUNTY...

AT 552 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SLIPPERY
ROCK... OR 10 MILES SOUTH OF GROVE CITY...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOMEACRE-LYNDORA...               SHANOR-NORTHVUE...
SLIPPERY ROCK...                  CHICORA...
EAST BUTLER...                    BRUIN...
WEST LIBERTY...                   PETROLIA...
KARNS CITY...                     FAIRVIEW...
WEST SUNBURY...                   HOOKER...
MORAINE STATE PARK...

TORRENTIAL RAINFALL ALSO IS OCCURRING WITH THIS STORM AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4094 8014 4107 8009 4109 7969 4083 7970
TIME...MOT...LOC 2152Z 277DEG 41KT 4101 8006

KRAMAR
Special weather statement, Jun 11, 5:08 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 PM EDT SAT JUN 11 2016

PAZ021-073-112230-
WESTMORELAND-ALLEGHENY-
608 PM EDT SAT JUN 11 2016

...WIND SHIFT WILL AFFECT CENTRAL ALLEGHENY AND WEST CENTRAL
WESTMORELAND COUNTIES...

AT 603 PM EDT...RADAR INDICATED A GUST FRONT ASSOCIATED WITH SHOWERS
IN NORTHERN ALLEGHENY COUNTY WAS LOCATED ALONG A LINE EXTENDING FROM
NEAR SHALER TOWNSHIP TO KENNEDY TOWNSHIP TO IMPERIAL. MOVEMENT WAS
SOUTHEAST AT 40 MPH.

WIND GUSTS FROM THE NORTHWEST OF 30 TO 40 MPH ARE POSSIBLE AS THIS
BOUNDARY MOVES THROUGH.

LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...                     PENN HILLS...
MOUNT LEBANON...                  BETHEL PARK...
ROSS TOWNSHIP...                  MONROEVILLE...
MOON TOWNSHIP...                  MCKEESPORT...
SHALER TOWNSHIP...                PLUM...
WEST MIFFLIN...                   NORTH SIDE PITTSBURGH...
BALDWIN...                        UPPER ST. CLAIR...
MURRYSVILLE...                    HAMPTON TOWNSHIP...
SCOTT TOWNSHIP...                 WILKINSBURG...
WHITEHALL...                      SOUTH PARK TOWNSHIP...

THIS BOUNDARY WILL REACH DOWNTOWN PITTSBURGH AROUND 630 PM.  THE
WIND WILL NOT BE ACCOMPANIED BY SIGNIFICANT PRECIPITATION.

LAT...LON 4032 7972 4029 8005 4031 8011 4047 8027
      4052 8018 4056 7993 4042 7969
TIME...MOT...LOC 2203Z 299DEG 36KT 4055 7997 4049 8011 4047 8023

KRAMAR
Special weather statement, Jun 11, 5:09 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
609 PM EDT SAT JUN 11 2016

PAZ021-073-112230-
WESTMORELAND-ALLEGHENY-
609 PM EDT SAT JUN 11 2016

...WIND SHIFT WILL AFFECT CENTRAL ALLEGHENY AND WEST CENTRAL
WESTMORELAND COUNTIES...

AT 603 PM EDT...RADAR INDICATED A GUST FRONT ASSOCIATED WITH SHOWERS
IN NORTHERN ALLEGHENY COUNTY WAS LOCATED ALONG A LINE EXTENDING FROM
NEAR SHALER TOWNSHIP TO KENNEDY TOWNSHIP TO IMPERIAL. MOVEMENT WAS
SOUTHEAST AT 40 MPH.

WIND GUSTS FROM THE NORTHWEST OF 30 TO 40 MPH ARE POSSIBLE AS THIS
BOUNDARY MOVES THROUGH.

LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...                     PENN HILLS...
MOUNT LEBANON...                  BETHEL PARK...
ROSS TOWNSHIP...                  MONROEVILLE...
MOON TOWNSHIP...                  MCKEESPORT...
SHALER TOWNSHIP...                PLUM...
WEST MIFFLIN...                   NORTH SIDE PITTSBURGH...
BALDWIN...                        UPPER ST. CLAIR...
MURRYSVILLE...                    HAMPTON TOWNSHIP...
SCOTT TOWNSHIP...                 WILKINSBURG...
WHITEHALL...                      SOUTH PARK TOWNSHIP...

THIS BOUNDARY WILL REACH DOWNTOWN PITTSBURGH AROUND 615 PM.  THE
WIND WILL NOT BE ACCOMPANIED BY SIGNIFICANT PRECIPITATION.

LAT...LON 4032 7972 4029 8005 4031 8011 4047 8027
      4052 8018 4056 7993 4042 7969
TIME...MOT...LOC 2203Z 299DEG 36KT 4055 7997 4049 8011 4047 8023

KRAMAR

The radar

The Pittsburgh radar (KPBZ), 21 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
June 11, 5:20 PM EST
Where
Allegheny County, Allison Park
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.570, -79.970

The 911 Call Center reported single trees down in and north of Pittsburgh.

Thunderstorm Wind, Armstrong

When
June 11, 5:36 PM EST
Where
Armstrong County, 0.87 mi SE of Adrian
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.870, -79.520

The 911 Call Center reported 2 trees down.

Thunderstorm Wind, Armstrong

When
June 11, 5:45 PM EST
Where
Armstrong County, 2.09 mi E of Dickey
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.900, -79.430

The 911 Call Center reported 2 trees down.

Thunderstorm Wind, Westmoreland

When
June 11, 6:30 PM EST
Where
Westmoreland County, Ligonier
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.250, -79.230

The 911 Call Center reported single trees down in Ligonier and south of Latrobe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640722, 640704, 640708, 640728.